Winter Weather, Beaver
- When
- December 19, 6:45 PM CST to 8:50 PM CST
- Where
- Beaver forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
A strong cold front moved across the Oklahoma Panhandle during the afternoon hours on the 19th. Behind the front, strong mid-level winds mixing to the surface with a strong surface pressure gradient over the Oklahoma Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved across the Oklahoma Panhandle during the afternoon hours on the 19th. Behind the front, strong mid-level winds mixing to the surface with a strong surface pressure gradient over the Oklahoma Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph. During the same time light snow showers formed over the Southern Plains. The combination of strong winds and snowfall reduced visibilities on area roads to near whiteout conditions in Beaver (Beaver County). By 8:50 PM CST snow showers ended as the upper level support for these showers had moved well east of the area. Light snow accumulations of less than an inch were reported across the Oklahoma Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 6:09 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CST WED DEC 19 2012
.AVIATION...
00Z TAFS...VERY STRONG WINDS BEHIND A COLD FRONT WILL CONTINUE
THROUGH THE FIRST SIX HOURS OF THE TAF PERIOD...BEFORE BEGINNING TO
EASE. NORTHWEST WINDS SUSTAINED AROUND 35 KTS OR SLIGHTLY HIGHER WITH
GUSTS AROUND 50 KTS WILL START TO GRADUALLY DISSIPATE IN THE 04-06Z
TIMEFRAME. AVIATION WEATHER WARNING REMAINS IN EFFECT FOR KAMA
THROUGH 06Z. MVFR VSBYS AND CIGS ARE POSSIBLE AT KDHT OVER THE NEXT
COUPLE HOURS DUE TO BLOWING DUST AND/OR BLOWING SNOW AS SOME LIGHT
SNOW CONTINUES TO WORK EAST ACROSS THE AREA. BRIEF IFR CONDITIONS ARE
POSSIBLE AT KGUY AND KAMA OVER THE NEXT COUPLE HOURS AS A HEAVIER
FAST-MOVING SNOW BAND MOVES THROUGH. MVFR CIGS MAY HANG IN AT
KGUY THROUGH 06Z...BUT VFR CONDITIONS ARE EXPECTED AT KAMA AND KDHT
AFTER 02-03Z AND AT ALL TERMINALS AFTER 06Z. WINDS SHOULD LOSE THEIR
GUSTINESS BY SUNRISE THURSDAY...AND REMAIN AROUND 15 KTS OR LESS
DURING THE DAY THURSDAY.
KB
&&
.PREV DISCUSSION... /ISSUED 454 PM CST WED DEC 19 2012/
UPDATE...
A BAND OF LIGHT TO MODERATE SNOW HAS DEVELOPED FROM CHANNING TO
STRATFORD. AS SUCH HAVE INCREASED POPS AND UPDATED WEATHER GRIDS TO
REFLECT THIS. EXTENDED THE HIGHER POPS AND MENTION OF SNOW/BLOWING
SNOW UNTIL MIDNIGHT AS THIS BAND MARCHES ACROSS THE PANHANDLES.
HIGHEST CHANCE FOR LIGHT SNOW ACCUMULATIONS WILL BE ACROSS THE
OKLAHOMA AND NORTH TEXAS PANHANDLE.
PREV DISCUSSION... /ISSUED 242 PM CST WED DEC 19 2012/
DISCUSSION...
MAIN FOCUS HAS BEEN ON THE ONGOING WIND EVENT. AT 2 PM...THE COLD
FRONT WAS APPROXIMATELY ALONG A LINE NARA VISA...TO DUMAS...TO
FOLLETT. AHEAD OF THE FRONT...CONTINUE TO SEE SUSTAINED WIND SPEEDS
GENERALLY 30 TO 40 MPH...AND GUSTS TO 55 MPH. BEHIND THE FRONT CURRENTLY
SEE WINDS OF 30 GUSTING TO 40 MPH. HOWEVER...STILL EXPECT WINDS TO
INCREASE EVEN MORE...ESPECIALLY BEHIND THE FRONT...AS THE UPPER LEVEL
TROUGH LIFTS NE OVER THE HIGH PLAINS. THUS...CONTINUED WITH THE HIGH
WIND WARNING AND BLOWING DUST ADVISORY THROUGH 06Z. STILL A SMALL
CONCERN THAT HIGH WINDS COULD PERSIST PAST 06Z...BUT LATEST MODEL
GUIDANCE SHOWS ONLY THROUGH 07 OR 08Z...IF THAT. GIVEN THE STRONG
INVERSION WHICH SHOULD START TO DEVELOP AND THE ONLY BRIEF WINDOW OF
OPPORTUNITY...HAVE NOT EXTENDED THE WARNING FOR NOW BUT WILL CONTINUE
TO WATCH.
THURSDAY THROUGH MONDAY...FEW CHANGES TO THE FORECAST THROUGH THIS
PERIOD. SHOULD SEE A DRAMATIC WARMING TREND BY FRIDAY AS A RIDGE
BEGINS TO BUILD AND A LEE SIDE TROUGH LEADING TO DOWNSLOPING
SOUTHWESTERLY FLOW.
CHRISTMAS DAY...THERE REMAINS CONSIDERABLE UNCERTAINTY FOR THIS
PERIOD. THE GFS AND ECMWF ARE SOMEWHAT CLOSER ON THE TRACK OF THE
UPPER LEVEL TROUGH...ESPECIALLY AS COMPARED TO YESTERDAYS RUNS...BUT
THERE IS STILL LIMITED RUN TO RUN CONSISTENCY. AT THIS POINT...THINK
THE MOST PROBABLE SOLUTION IS A PROGRESSIVE OPEN WAVE TROUGH DIGGING
SOUTHEAST FROM CO TO CENTRAL OK. DEPENDING ON HOW FAR SOUTH THIS
TROUGH DIGS...COULD SEE A BRIEF WINDOW OF OPPORTUNITY FOR
SNOW...MAINLY IN THE OK...NORHTERN...AND EASTERN TX PANHANDLE DURING
THE DAY. GIVEN THE VERY BRIEF TIME PERIOD AND STILL RELATIVELY LOW
MODEL QPF AMOUNTS...AM INCLINED TO BELIEVE THAT IF ANYTHING DOES
HAPPEN IT WILL BE VERY LIGHT. THIS FORECAST HOWEVER COULD CERTAINLY
CHANGE...ESPECIALLY UNTIL SUNDAY NIGHT WHEN THE SYSTEM IS FINALLY
SAMPLED BY THE UPPER AIR NETWORK. GOING FORECAST SEEMS RIGHT ON TRACK
WITH THIS SYSTEM...SO NO CHANGES MADE.
JOHNSON
FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WITH VERY STRONG
WINDS WILL CONTINUE THROUGH SUNSET. AFTER SUNSET...RELATIVE HUMIDITY
VALUES WILL RECOVER...THOUGH THE STRONG WINDS COULD PERSIST THROUGH
MIDNIGHT. DESPITE RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15
PERCENT...NO ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TOMORROW
AS WINDS WILL REMAIN LIGHT. BY FRIDAY HOWEVER...WINDS OF 15 TO 20 MPH
AND SINGLE DIGIT RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE TEXAS PANHANDLE.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
SHERMAN.
BLOWING DUST ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...
POTTER...RANDALL.
OK...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
08/14HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 449 PM CST WED DEC 19 2012 OKZ001>003-TXZ001>020-201100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 449 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. VERY STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH AND A BAND OF BLOWING SNOW WILL AFFECT THE PANHANDLES THROUGH MIDNIGHT TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE OKLAHOMA AND NORTH TEXAS PANHANDLE THROUGH MIDNIGHT. WITHIN THE SNOW BAND BRIEF WHITEOUT CONDITIONS CAN BE EXPECTED. A HIGH WIND WARNING IS ALSO IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH MIDNIGHT. THE STRONG WINDS WILL LEAD TO BLOWING DUST ACROSS THE REGION AS SUCH A BLOWING DUST ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE TEXAS PANHANDLE FRIDAY WITH RELATIVE HUMIDITY VALUES BELOW 10 PERCENT AND WINDS OF 15 TO 20 MPH. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE SATURDAY AND SUNDAY IN THE SOUTHWESTERN TEXAS PANHANDLE WITH RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT AND WINDS NEAR 15 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TODAY AND FRIDAY THROUGH SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M59 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200757
LINDLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
158 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M62 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200758
LINDLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M67 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200759
CJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 558 PM CST WED DEC 19 2012 TXZ011>020-200600- OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON... CLAUDE...CLARENDON...WELLINGTON 558 PM CST WED DEC 19 2012 ...QUICK MOVING SNOW BAND WORKING ACROSS THE SOUTHERN TEXAS PANHANDLE... THE TAIL END OF A FAST MOVING SNOW BAND WILL WORK EAST ACROSS THE SOUTHERN TEXAS PANHANDLE THIS EVENING. THE SNOW WILL LIKELY LAST NO MORE THAN AN HOUR IN ANY ONE LOCATION...AND ANY ACCUMULATIONS ARE EXPECTED TO REMAIN LESS THAN ONE HALF INCH. HOWEVER...THE LIGHT SNOW COMBINED WITH VERY STRONG WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL BRIEFLY REDUCE VISIBILITIES TO LESS THAN 1 MILE AS THE SNOW BAND MOVES THROUGH. IF DRIVING THIS EVENING...SLOW DOWN AND BE PREPARED FOR RAPID CHANGES IN VISIBILITY AND A FEW SLICK SPOTS ON ROADWAYS. KB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM NON-TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
12/19/2012 M58 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1200762
CJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
12/19/2012 M59 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1200764
CJMThe national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426840.